HEPARIN IN HIT: EFFECTIVENESS AS AN ANTICOAGULANTAbstract
Heparin-induced thrombocytopenia (HIT), a devastating immune mediated adverse drug reaction, is triggered by the development of antibodies that stimulates the platelet activation in presence of heparin. Bleeding is infrequent in HIT patients regardless of thrombocytopenia; however, HIT is strongly associated with thromboembolic complications involving both venous and arterial systems. Numerous novel oral anticoagulants exist that may be beneficial for HIT, principally in cases refractory to standard therapies. However, these agents have not been fully evaluated for treatment of patients with HIT and hence none have FDA approval for use in HIT. Diagnosis of HIT is a bit challenging because of the routine use of heparin in hospitalized patients, which is one of the common consequences of thrombocytopenia. Numerous laboratory tests are available to confirm the diagnosis of HIT, but its clinical suspension remains crucial to the early cessation of heparin and initiation of alternative therapy. Treatment includes the initiation of alternative anticoagulants resulting in the reduced prevalence of HIT.